Hepatocellular injury with hyperaminotransferasemia after cresol ingestion
A 42-year-old man attempted suicide by ingesting about 150 mL of a saponated cresol solution containing about 50% cresol. His serum aminotransferase concentrations were elevated, and a coagulopathy was present at the time of admission, 15 hours after ingestion. The hyperaminotransferasemia and coagulopathy worsened on the second day, but resolved thereafter with supportive therapy. Histologic examination of a biopsy specimen obtained on the 14th day demonstrated focal dropout of hepatocytes (which were replaced by reticulin and collagen fibers), ballooning or hydropic degeneration of hepatocytes, and rapid regeneration with small hepatocytes in the periportal zones as well as in the centrilobular zones. A rapid onset of illness with periportal hepatocellular injury is inconsistent with damage due to a hepatotoxic metabolite of p-cresol produced by cytochrome P450, which has been suggested by studies in vitro. A direct transient noxious effect mediated via the portal or arterial circulation may be involved in hepatic injury after cresol ingestion.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.